There are many different reasons why people misuse and abuse drugs. For some, there is the desire to cope with underlying issues. Others are possibly looking to experiment with drugs to experience a high – which could also potentially stem from a desire to cope with underlying issues. Whatever the case, misuse and abuse of drugs can lead to serious issues down the road including the potential for addiction, overdose and death. Trazodone is a common antidepressant and with proper use does not pose a significant risk for addiction and overdose. It is not yet a commonly abused drug, but there are still some who misuse and abuse it seeking to experience the “trazodone high”.
WHAT IS TRAZODONE?
Trazodone is a common prescription drug generally in use as an antidepressant.
Brand names for trazodone include Desyrel, Oleptro, and Trialodine. It works by increasing the amount of serotonin in the brain. It is possible for it to improve one’s mood, energy levels, and appetite. Further, it is possible to experience a decrease in anxiety and insomnia from depression. Outside of treatment for depression, at low doses it is also sometimes helpful to combat insomnia due to its sedative properties.
Trazodone is not a drug typically sold on the street and is not classified as a controlled substance by the DEA. More likely someone is potentially abusing their own prescription, they were given some from someone they know, or possibly they took it without asking.
WHAT IS THE TRAZODONE HIGH?
Trazodone works as a sedative, which is possibly what many are looking for when they want to experience the “trazodone high”. While many are seeking a euphoric, stimulating high from drugs that is not always the case. For some, particularly if they are seeking to cope with other issues, a sedative effect/mellow high might seem desirable. According to the National Institute on Drug Abuse (NIH), “Many individuals who develop substance use disorders (SUD) are also diagnosed with mental disorders, and vice versa.” It is possible that someone abusing trazodone is doing so to cope with underlying mental disorders, whether they recognize that or not.
Often, people mix substances, something known as polysubstance abuse. Sometimes this is done to enhance the high one experiences. This is often where significant risk of addiction, overdose, and death arises. With trazodone, a person might mix with other substances just to see what the effects are. Sometimes substances are mixed, like a stimulant with a depressant, to heighten the experience while cancelling out certain effects – like experiencing the calming/mood boosting effects of trazodone without the sleepiness.
In general, there is not a risk for addiction to trazodone like with other substances such as heroin, meth, or alcohol. Still, it is important for anyone taking trazodone to do so under medical supervision and to communicate regularly with their doctor. With regular misuse, it is possible to develop a dependence on the drug and it is then possible to experience withdrawal symptoms.
Some withdrawal symptoms include:
While there are not significantly high rates of trazodone overdoses, the possibility still exists. Someone might unfortunately take too much, particularly with the hope that more will be more helpful. Many could unintentionally or intentionally mix with other substances, like with polysubstance abuse. It is important for anyone with a prescription to be honest with their doctor about any other substance use, even alcohol or over-the-counter drugs to be as safe as possible.
As trazodone has sedative properties, mixing it with other sedatives poses a significant risk. Other central nervous system (CNS) depressants, like alcohol or opioids slow breathing and brain activity. If mixed with any kind of CNS depressant, there is an increased risk of overdose. There is also the risk of overdose simply from taking too much trazodone alone.
Symptoms of overdose from trazodone include:
- Changes in heartbeat
- Difficulty breathing
- Painful erection that does not go away
With an overdose, it is important to call emergency services right away at 911. The poison control helpline is 1-800-222-1222.
Anyone needing treatment for abuse or addiction, for whatever reason, deserves treatment that addresses the underlying causes. Without doing so, treatment is unlikely to set someone up for a lasting recovery process. Recovery is just that: a process. It is not linear, and often relapse is likely. However, at Mountain View we believe that treating each person as a unique, complete whole is best. Addiction is complex and there is no one size fits all treatment for everyone. If you or a loved one is in need of help, contact us today. We also encourage you to check our programs and patient resources to find out more about what we do.